Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 24, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2007, 9:49 PM CDT for Benson County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2007, 9:49 PM CDT (02:49 UTC)
- Expired
- May 21, 2007, 10:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Benson County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:56 PM CDT | TSTM WND GST 65 | York, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 220249 SVRFGF NDC005-220345- /O.NEW.KFGF.SV.W.0024.070522T0249Z-070522T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 949 PM CDT MON MAY 21 2007 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 1045 PM CDT * AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF KNOX...OR 42 MILES WEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KNOX AT 955 PM CDT... YORK AT 1000 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4837 9983 4812 9984 4812 9923 4836 9925 $$ HOPKINS
3 follow-up statements
000 WWUS53 KFGF 220306 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1006 PM CDT MON MAY 21 2007 NDC005-220345- /O.CON.KFGF.SV.W.0024.000000T0000Z-070522T0345Z/ BENSON ND- 1006 PM CDT MON MAY 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR NORTHWESTERN BENSON COUNTY... AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF YORK...OR 37 MILES WEST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 8 MILES NORTH OF HARLOW BY 1015 PM CDT... LEEDS BY 1025 PM CDT... 7 MILES NORTH OF BRINSMADE BY 1035 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4837 9983 4812 9984 4812 9923 4836 9925 $$ HOPKINS
000 WWUS53 KFGF 220323 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1022 PM CDT MON MAY 21 2007 NDC005-220345- /O.CON.KFGF.SV.W.0024.000000T0000Z-070522T0345Z/ BENSON ND- 1022 PM CDT MON MAY 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR NORTHWESTERN BENSON COUNTY... AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. WIND GUSTS OF APPROXIMATELY 65 MPH WERE REPORTED IN YORK. THE STORM WAS LOCATED 2 MILES SOUTHEAST OF YORK...OR 33 MILES WEST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 9 MILES NORTH OF BRINSMADE BY 1040 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4837 9983 4812 9984 4812 9923 4836 9925 $$ HOPKINS
000 WWUS53 KFGF 220342 RRA SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1042 PM CDT MON MAY 21 2007 NDC005-220352- /O.EXP.KFGF.SV.W.0024.000000T0000Z-070522T0345Z/ BENSON ND- 1042 PM CDT MON MAY 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY WILL EXPIRE AT 1045 PM CDT... AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 5 MILES NORTHEAST OF LEEDS...OR 27 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1045 PM CDT. LAT...LON 4837 9983 4812 9984 4812 9923 4836 9925 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, May 21, 2:30 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT MON MAY 21 2007 FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/RAIN AMOUNTS AND TEMPERATURES. MODELS IN GOOD AGREEMENT WITH OVERALL PICTURE. DID PREFER SHORT TERM SURFACE BOUNDARY POSITION OF NAM HOWEVER OVERALL QPF SCENARIO FROM GFS PREFERRED. WILL USE BLEND FOR FORECAST. CURRENT SURFACE CONDITIONS FEATURE SURFACE LOW ALONG ND/MT BORDER WITH E-W ORIENTED WARM FRONT ROUGHLY ALONG HIGHWAY 2 TO GFK THEN SE TO NEAR AXN. WARM FRONT SHOULD CONTINUE NORTHWARD INTO THIS EVENING AS SURFACE LOW ORGANIZES OVER WESTERN SD BASED ON GREATEST SURFACE PRESSURE FALLS FROM MSAS WHICH MODELS HANDLE WELL. FEEL MAIN FOCUS BY LATE AFTERNOON WILL BE TO OUR WEST ALONG BOUNDARY FROM N CENTRAL ND TO FAR WESTERN SD. THIS AREA SHOWING STRONGEST BOUNDARY LAYER MOIST CONVERGENCE/INSTABILITY AXIS AND 0-6KM SHEAR. WITH FRONT PARALLEL TO FLOW FEATURE SHOULD MOVE ONLY SLOWLY EASTWARD WITH CONVECTION PROPAGATING NE ALONG BOUNDARY. THIS WOULD PUT DVL BASIN IN FAVORABLE POSITION FOR MORE ORGANIZED SEVERE POTENTIAL AND HEAVIEST RAINFALL. 3 HOUR FLASH FLOOD GUIDANCE 2-2.5 INCHES AND K INDEX >35 ALONG BOUNDARY SO THIS AREA WILL NEED TO BE MONITORED IF MORE ORGANIZED CONVECTION REACHES FAR ENOUGH EAST. FARTHER EAST AREA IN WARM SECTOR AND ALONG BOUNDARY 0-6KM SHEAR ONLY 20-25KTS HOWEVER WITH MODEST CONVECTIVE PARAMETERS CANNOT RULE OUT A FEW PULSE SEVERE CELLS. MODELS... ESPECIALLY RUC ARE TOO AGGRESSIVE IN BRINGING HIGHER DEWPOINTS INTO REGION. 60 DEWPOINTS REMAIN IN SD WHERE RUC SHOWING RATHER LARGE AREA OF 60-65 DEGREE DEWPOINTS OVER SW HALF OF FA BY 18Z. CLOUDS AND SPOTTY CONVECTION HAVE ALSO LIMITED SURFACE HEATING TO A DEGREE AND RESULTING ACHIEVING CONVECTIVE TEMPERATURES AT THIS POINT. THERMAL RIDGE REMAINS IN PLACE OVERNIGHT AND WITH LOW LEVEL MOIST ADVECTION TEMPERATURES NOT LIKELY TO DROP OFF TOO FAR OVERNIGHT. TOMORROW BOUNDARY WILL SHIFT EAST WITH MAIN FOCUS FOR CONVECTION MAINLY OVER VALLEY REGION. HIGHER POPS SHIFTED INTO THIS AREA LOOKS GOOD FROM CURRENT FORECAST. SEVERE POTENTIAL IN QUESTION WITH DEGREE OF CLOUD COVER AND ONGOING PCPN LIMITING INSTABILITY. ANY SOLAR WILL ALLOW TEMPERATURES TO RECOVER AHEAD OF BOUNDARY MAINLY ACROSS SE ND/WESTERN MN SO AM A LITTLE SHY TO LOWER MAXIMUM TEMPERATURES. THIS AREA. MODELS IN GOOD AGREEMENT IN LIFTING UPPER LOW NORTHWARD THROUGH WESTERN ND INTO CANADA. AS A RESULT REGION LOOKS TO BE IN DRY SLOT WITH CONVECTIVE BOUNDARY TO OUR EAST AND DEFORMATION ZONE PCPN TO OUR WEST. AS A RESULT WILL LOWER POPS SOMEWHAT WEDNESDAY WITH BEST POTENTIAL FOR ANY SHRA TO OUR NORTH. .LONG TERM (FRI-MON)... WEAK 500MB RIDGE AXIS LOOKS TO HOLD OVER THE FA FOR THE FRI/SAT TIME FRAME...FOLLOWED BY AN OPEN WAVE ON SUN/MON. AT THE SFC...HIGH PRESSURE SHOULD HOLD OFF ANY PCPN FOR FRI AND SAT LOOKS BETTER ACROSS THE SOUTHERN FA. COULD VERY WELL BE A SHARP CUTOFF SOMEWHERE FROM RAIN TO NOTHING WITH THE SFC HIGH FEEDING DRIER AIR INTO THE SYSTEM FROM THE NORTH. WILL LEAVE PCPN CHANCES AS IS FOR NOW... BASICALLY KEEPING LOW CHANCES FOR ALL AREAS ON SAT. SFC HIGH PRESSURE BUILDS BACK IN FOR SUN/MON...SO KEPT THESE DRY FOR NOW. TEMPS LOOK PRETTY COOL THROUGHOUT THE ENTIRE LONG TERM PERIOD. && .AVIATION... FORCING FOR ADDITIONAL TSTMS FOR THE TAF SITES LOOKS PRETTY WEAK OVERALL UNTIL POSSIBLY TOMORROW MORNING. IN THE MEANTIME...SOME SHOWERS/TSTMS MAY CLIP KBJI IN THE EARLY AFTERNOON. GUSTY SOUTH/SE WIND SPEEDS SHOULD DIE DOWN A BIT AFTER SUNDOWN AND THEN INCREASE AGAIN TUE MORNING. AS COLD FRONT APPROACHES EASTERN ND BY TUE MORNING ALSO BROUGHT IN THUNDER CHANCES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GODON
Hazardous weather outlook, May 21, 6:47 AM CDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 647 AM CDT MON MAY 21 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 647 AM CDT MON MAY 21 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING NEAR THE INTERNATIONAL BORDER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BECOME LIKELY ALONG AND WEST OF THE RED RIVER VALLEY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT AS THE STORM SYSTEM MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAIN AND FLASH FLOODING WILL BECOME A THREAT. OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE INTO WEDNESDAY MORNING. LOCATION OF THE HEAVIEST RAINS AND RESULTANT FLOODING WILL BE DETERMINED MORE PRECISELY IN LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. TG
In the hours before
Local storm report, May 21, 5:52 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
552 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 SSW BAGLEY 47.40N 95.48W
05/21/2007 E1.00 INCH CLEARWATER MN PUBLIC
&&
JKAISERLocal storm report, May 21, 6:05 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 11 E BEAULIEU 47.34N 95.57W
05/21/2007 E0.75 INCH MAHNOMEN MN PUBLIC
&&
EWENSLocal storm report, May 21, 6:41 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 NE WINGER 47.58N 95.92W
05/21/2007 E1.00 INCH POLK MN PUBLIC
&&
EWENSLocal storm report, May 21, 7:04 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL MCINTOSH 47.64N 95.89W
05/21/2007 M0.75 INCH POLK MN CO-OP OBSERVER
0655 PM HAIL FOSSTON 47.58N 95.75W
05/21/2007 M1.00 INCH POLK MN LAW ENFORCEMENT
&&
EWENSLocal storm report, May 21, 7:58 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 NE TRAIL 47.85N 95.61W
05/21/2007 E0.75 INCH POLK MN PUBLIC
0735 PM HAIL 2 SW ROLAND 47.92N 95.81W
05/21/2007 E0.75 INCH RED LAKE MN PUBLIC
0756 PM HAIL 8 SE HIGH LANDING 47.97N 95.69W
05/21/2007 E0.75 INCH PENNINGTON MN PUBLIC
&&
EWENSLocal storm report, May 21, 9:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
942 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 2 N PERTH 48.74N 99.46W
05/21/2007 E1.00 INCH TOWNER ND PUBLIC
&&
PATRIAYDThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:40 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 65 min |
| May 21, 10:06 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 54 min |
| May 21, 10:16 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 59 min |
| May 21, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 33 min |
| May 21, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 62 min |
| May 21, 11:23 PM CDT | Flash Flood Warning | FGF | Benson | 13 hr |
| May 21, 11:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 62 min |
| May 22, 1:39 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 34 min |
| May 22, 5:44 PM CDT | Wind Advisory | FGF | Grand Forks, Traill | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.